Oklahoma, 2003Flash Flooding and Flood in Oklahoma, August 30, 2003
August 30, 2003 · NWS OUN · 6 events in 2 counties and zones
Showers and thunderstorms produced measured rainfall totals ranging from six to almost nine inches across Grant County. This heavy rain caused many closings of major highways through the area due to flash flooding.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms produced measured rainfall totals ranging from six to almost nine inches across Grant County. This heavy rain caused many closings of major highways through the area due to flash flooding. Three to five inches of rain which fell across portions of Roger Mills County also caused the Washita River to flood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 30, 1:30 AM CST, 5 hours 30 minutes earlier.
Area forecast discussion, Aug 30, 1:30 AM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
230 AM CDT SAT AUG 30 2003
THE FLASH FLOOD WATCH HAS BEEN EXTENDED FOR ALL AREAS THROUGH
TONIGHT. RAIN IS EXPECTED TO PERSIST TODAY...ESPECIALLY ACROSS THE
NORTHWEST TWO-THIRDS OF OK AND ADJACENT PARTS OF NORTH TX. THE
OUTFLOW BOUNDARY THAT MOVED SOUTH THROUGH THE AREA YESTERDAY HAS
ORGANIZED AROUND THE STORMS AND RAIN-COOLED AREAS TO BECOME A MAJOR
FOCUS FOR TODAY AND TONIGHT. EARLY THIS MORNING IT COMPRISED A ZONE
FROM SOUTHWEST OK INTO NORTHEAST TX. WITH ALREADY ABUNDANT
TROPOSPHERIC MOISTURE IN PLACE...ANOTHER PLAYER WAS LOCATED NEAR THE
TX-LA COAST EARLY THIS MORNING. WIND PROFILERS INDICATED BACKING
MID-LEVEL WINDS ACROSS EASTERN TX AS THIS CIRCULATION COMES ONTO THE
COAST. MORE MOISTURE WILL MOVE NORTHWEST WITH THIS LOW PRESSURE
SYSTEM TODAY AS IT IS EXPECTED TO EVOLVE NORTH-NORTH WEST AND HELP
BRING THE NORTH TX MESOSCALE BOUNDARY INTO SOUTH CENTRAL AND CENTRAL
OK LATER TODAY OR THIS EVENING. THIS SHOULD RE-ORIENT THE SURFACE
BOUNDARY TO A MORE NORTHEAST-SOUTHWEST CONFIGURATION FROM SOUTHWEST
OK INTO CENTRAL AND NORTHEAST OK. WITH EAST WINDS WITH THIS
CIRCULATION PUSHING SATURATED AIR WEST OVER THIS
BOUNDARY...SIGNIFICANT RAINS WILL BE LIKELY ACROSS PARTS OF CENTRAL
AND NORTHERN OK THROUGH LATE TONIGHT. RAIN CHANCES SHOULD DIMINISH
IN THE WEST THROUGH THE DAY SUNDAY...BUT SHOWERS AND THUNDERSTORMS
WILL STILL PERSIST IN MUCH OF CENTRAL AND NORTH CENTRAL OK SUNDAY.
THE COLD FRONT...ACROSS SOUTHWEST TO EAST CENTRAL KS EARLY THIS
MORNING WILL LIKELY NOT BE A PLAYER...EXCEPT IN NORTHWEST OK...UNTIL
LATER SUNDAY BECAUSE OF THE BOUNDARY FARTHER SOUTH AND WEAK WEST
FLOW ALOFT ACROSS KS AND NE. THE NEW FORECAST REFLECTS DELAYED
FRONTAL PASSAGE FROM EARLIER THOUGHT UNTIL SUNDAY NIGHT OR MONDAY AS
A WEAK TROUGH IN THE WESTERLIES HELP TO PUSH IT THROUGH OK.
NEVERTHELESS...DAYTIME TEMPERATURES PREVIOUSLY FORECAST WILL BE IN
THE BALL PARK DUE TO THE RAIN AND ASSOCIATED THICK CLOUD COVER
THROUGH MUCH OF THE WEEKEND. FORECAST MINIMUM TEMPERATURES IN THE
NORTHWEST AND WEST CENTRAL WILL REFLECT THE DRIER AIR...BUT NUMBERS
IN AREAS EAST OF MESOSCALE BOUNDARY HAVE BEEN INCREASED.
AT LEAST THROUGH MID-WEEK NORTH WINDS SHOULD FINALLY BRING COOLER
AND DRIER AIR.
OKC 79 68 78 61 /100 100 100 10
HBR 76 65 79 60 /100 80 40 10
SPS 81 68 80 63 /100 80 40 10
GAG 77 58 76 56 /100 70 30 10
PNC 78 67 78 59 /100 100 100 30
DUA 84 69 80 65 / 70 80 70 40
.OUN...
OK...FLOOD WATCH THROUGH TONIGHT...OKZ004>048-050>052
TX...FLOOD WATCH THROUGH TONIGHT...TXZ083>090
Hazardous weather outlook, Aug 30, 6:00 AM CST, 1 hour before
OKZ004>048-050>052-TXZ083>090-301700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT SAT AUG 30 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
WIDESPREAD AREAL COVERAGE OF THUNDERSTORMS WILL PERSIST ACROSS
OKLAHOMA AND WESTERN NORTH TEXAS TODAY AND TONIGHT. THE THREAT FOR
SEVERE WEATHER WITH ANY OF THESE STORMS IS VERY LOW... WITH THE
PRIMARY FOCUS ON HEAVY RAINFALL.
DISCUSSION...
A COLD FRONT OVER FAR NORTHWEST OKLAHOMA THIS MORNING THAT WILL
CONTINUE TO MOVE VERY SLOWLY SOUTHWARD THROUGH TONIGHT... AND A
THUNDERSTORM OUTFLOW BOUNDARY FROM WESTERN NORTH TEXAS INTO CENTRAL
OKLAHOMA WILL BE THE MAIN FOCUS FOR THUNDERSTORMS TODAY AND
TONIGHT. ABUNDANT TROPICAL MOISTURE WILL REMAIN IN PLACE ALONG AND
AHEAD OF THE COLD FRONT THAT WILL CONTINUE TO SUPPORT THE THREAT FOR
VERY HEAVY RAINFALL. DEEP LAYER WIND SHEAR WILL REMAIN WEAK THROUGH
TONIGHT... AND COMBINED WITH ONLY MARGINAL INSTABILITY... THE THREAT
FOR ANY ORGANIZED HAIL OR WIND THREAT IS VERY LOW.
IN ADDITION... A TROPICAL DISTURBANCE OVER THE WESTERN GULF OF
MEXICO THIS MORNING IS FORECASTED TO MOVE NORTHWARD DURING THE NEXT
48 HOURS. THIS SYSTEM WILL LIKELY AID IN MAINTAINING A FETCH OF
DEEP TROPICAL MOISTURE INTO THE FRONTAL ZONE OVER OKLAHOMA THROUGH
TONIGHT... AND IS LIKELY TO RESULT IN AN INCREASE IN COVERAGE OF
THUNDERSTORMS LATER TONIGHT WITH THE POTENTIAL FOR FLOOD PRODUCING
RAIN.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY AUGUST 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
RAIN WILL BE SLOWER TO END ACROSS SOUTHERN PLAINS THAN PREVIOUSLY
EXPECTED THIS WEEKEND. AS MOISTURE FROM THE TROPICAL SYSTEM MOVING
NORTHWARD THROUGH TEXAS AND OKLAHOMA INTERACTS WITH THE FRONTAL ZONE
ON SUNDAY... MORE THUNDERSTORMS ARE LIKELY WITH A PERSISTENT THREAT
OF POTENTIALLY FLOOD-PRODUCING RAINS. RAIN CHANCES ARE FINALLY
EXPECTED TO DIMINISH FROM NORTHWEST TO SOUTHEAST ACROSS OKLAHOMA AND
NORTH TEXAS LATE SUNDAY AND SUNDAY NIGHT... WITH DRY WEATHER
ANTICIPATED FOR MUCH OF THE UPCOMING WEEK.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.In the hours before
Special weather statement, Aug 30, 1:24 AM CST, 5 hours 36 minutes before
OKZ025-026-028>030-039-040-300750-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
224 AM CDT SAT AUG 30 2003
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...GARVIN...
LINCOLN...MCCLAIN...OKLAHOMA...POTTAWATOMIE AND STEPHENS COUNTIES.
THE THREAT FOR FLASH FLOODING IS INCREASING IN AREAS FROM THE
EASTERN HALF OF THE OKLAHOMA CITY METRO AREA... SOUTHWARD THROUGH
NORMAN... PURCELL... LINDSAY... PAULS VALLEY AND ELMORE CITY.
DOPPLER RADAR CONTINUES TO INDICATE AN AREA OF THUNDERSTORMS
PRODUCING VERY HEAVY RAINFALL RATES IN EXCESS OF TWO INCHES PER
HOURS AT TIMES ALONG A 30 MILE WIDE BAND CENTERED FROM VELMA... TO
PURCELL... TO JONES. THESE STORMS WERE MOVING NORTH-NORTHEAST AT 25
MPH... BUT ADDITIONAL THUNDERSTORMS CONTINUED TO DEVELOP BETWEEN
DUNCAN AND ELMORE CITY AND MOVED OVER THE SAME AREAS.
PEOPLE IN CLEVELAND...GARVIN...LINCOLN...MCCLAIN...OKLAHOMA...
POTTAWATOMIE AND STEPHENS COUNTIES...INCLUDING THE CITIES OF
EDMOND...NORMAN AND OKLAHOMA CITY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY FOR THE REMAINDER OF THE NIGHT. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Aug 30, 5:02 AM CST, 1 hour 58 minutes before
OKZ025-027>029-039-040-301135-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
602 AM CDT SAT AUG 30 2003
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...GARVIN...
GRADY...MCCLAIN...OKLAHOMA AND STEPHENS COUNTIES.
THE THREAT FOR FLOODING OF CREEKS AND STREAMS... LOW LYING AND
POORLY DRAINED URBAN AREAS WILL INCREASE BETWEEN 6 AND 8 AM THIS
MORNING.
DOPPLER RADAR AND SURFACE OBSERVATIONS INDICATE THAT BETWEEN 2 AND 5
INCHES OF RAIN HAS FALLEN SINCE MIDNIGHT IN AREAS FROM RUSH SPRINGS
AND LINDSAY... NORTHEASTWARD INTO THE SOUTHEAST SECTIONS OF THE
OKLAHOMA CITY METRO AREA. ADDITIONAL THUNDERSTORMS CONTINUE TO
DEVELOP OVER SOUTHWEST AND SOUTH CENTRAL OKLAHOMA... AND WILL TRACK
NORTHWARD OVER THE SAME AREAS THAT HAVE ALREADY RECEIVED SIGNIFICANT
RAINFALL.
PEOPLE IN THESE AREAS SHOULD MONITOR THE WEATHER SITUATION CLOSELY
THIS MORNING AND BE PREPARED FOR POSSIBLE FLOOD WARNINGS. OF
PARTICULAR CONCERN THROUGH 8 AM WILL BE AREAS ALONG RUSH CREEK IN
SOUTHERN GRADY AND WESTERN GARVIN COUNTIES... WHERE THE HEAVIEST
RAIN HAS FALLEN.
Flood, Roger Mills
- When
- August 30, 7:00 AM CST to 4:20 PM CST
- Where
- Roger Mills forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.688, -99.696 (the zone’s center; the record gives no point)
Showers and thunderstorms on August 29-30 produced isolated heavy rainfall over the headwaters of the Washita River in Roger Mills County. Rainfall totals of 3 to 5 inches produced heavy runoff in the Upper Washita River basin and a rare crest above flood stage at the river forecast point site on the Washita River 1 mile north of Cheyenne. The river crested at 14.04 feet (0.54 feet above flood stage) on August 30, and produced only lowland flooding in adjacent agricultural fields. This flood event marked only the fourth time in about 25 years and fifth time in about 50 years that the Washita River crested above flood stage at the Cheyenne forecast point site.
Flash Flood, Grant
- When
- August 30, 3:15 PM CST to 7:45 PM CST
- Where
- Grant County, 1 mi NE of Medford
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.796, -97.786 (the zone’s center; the record gives no point)
Highway 81 was closed from Medford to the Kansas state line due to high water over the road.
Flash Flood, Grant
- When
- August 30, 3:30 PM CST to 7:30 PM CST
- Where
- Grant County, Medford
- Reported by
- NEWSPAPER
- Coordinates
- 36.796, -97.786 (the zone’s center; the record gives no point)
Heavy rains produced flash flooding which closed Highway 11 from Medford to the Highway 74 junction.
Flash Flood, Grant
- When
- August 30, 3:45 PM CST to 7:20 PM CST
- Where
- Grant County, 5 mi W of Pond Creek
- Reported by
- NEWSPAPER
- Coordinates
- 36.796, -97.786 (the zone’s center; the record gives no point)
Flash flooding from heavy rains caused Highway 60 to be closed between the junctions of Highway 81 and Highway 64.
Flash Flood, Grant
- When
- August 30, 3:50 PM CST to 7:50 PM CST
- Where
- Grant County, 2 mi SW of Medford
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.796, -97.786 (the zone’s center; the record gives no point)
Twenty to twenty-five inches of water were reported over Highway 81. A vehicle floated off the road between Medford and Pond Creek.
Flash Flood, Grant
- When
- August 30, 6:30 PM CST to 7:30 PM CST
- Where
- Grant County, Jefferson
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.796, -97.786 (the zone’s center; the record gives no point)
Eighteen inches of water were reported over streets.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Kansas, August 30 to 31, 20036 deaths · $250,000 · 1 event
- Rip Current in Florida, August 30, 20031 death · 1 event
- Rip Current in Florida, August 30, 20031 death · 1 event
- Rip Current in Florida, August 30, 20031 death · 1 event
- Lightning Strike in Virginia, August 30, 20031 death · 1 event
- Lightning Strike in Delaware, August 30, 2003$800,000 · 1 event
- Flash Flooding in Texas, August 30, 2003$210,000 · 7 events
- Tropical Storm in Texas, August 30 to 31, 2003$50,000 · 5 events
- Lightning Strike in Pennsylvania, August 30, 2003$50,000 · 1 event
- Flash Flood in Ohio, August 30, 2003$25,000 · 1 event
- Flash Flood in Ohio, August 30, 2003$20,000 · 1 event
- Lightning Strike in Delaware, August 30, 2003$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334058, 5334055, 5334060, 5334059, 5334056, 5334057.